Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 126, NWS Goodland, KS

July 18, 2012Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2012, 7:39 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 7:39 PM CDT (00:39 UTC)
Expired
Jul 18, 2012, 8:30 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:43 PM CDTTSTM WND GST 586 Nw Herndon, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3272 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS53 KGLD 190039
SVRGLD
KSC039-153-190130-
/O.NEW.KGLD.SV.W.0126.120719T0039Z-120719T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 830 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HERNDON...AND WAS MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HERNDON.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 61 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3974 10054 3964 10084 4000 10099 4001 10082
      4000 10074
TIME...MOT...LOC 0040Z 337DEG 11KT 3993 10082
WIND...HAIL 60MPH 1.00IN
$$

BULLER
3 follow-up statements
166 
WWUS53 KGLD 190056
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT WED JUL 18 2012

KSC039-153-190130-
/O.CON.KGLD.SV.W.0126.000000T0000Z-120719T0130Z/
RAWLINS KS-DECATUR KS-
756 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DECATUR AND NORTHEASTERN RAWLINS COUNTIES UNTIL 830 PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HERNDON...AND WAS MOVING SOUTHEAST AT 15 MPH.

IN ADDITION...AT 743 PM CDT...A WIND GUST TO 58 MPH WAS MEASURED BY 
AN AUTOMATED WEATHER STATION SIX MILES NORTHWEST OF HERNDON. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN RAWLINS AND WESTERN DECATUR COUNTIES.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 60 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3974 10054 3964 10084 4000 10099 4001 10082
      4000 10074
TIME...MOT...LOC 0054Z 336DEG 13KT 3988 10079
WIND...HAIL 60MPH 1.00IN
$$

BULLER
403 
WWUS53 KGLD 190114
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM CDT WED JUL 18 2012

KSC039-153-190130-
/O.CON.KGLD.SV.W.0126.000000T0000Z-120719T0130Z/
RAWLINS KS-DECATUR KS-
814 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DECATUR AND NORTHEASTERN RAWLINS COUNTIES UNTIL 830 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH...AND A LARGE AMOUNT OF SMALL HAIL. THIS STORM WAS LOCATED 6 
MILES SOUTHEAST OF LUDELL...AND WAS MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN RAWLINS AND NORTHWESTERN DECATUR
  COUNTIES.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 60 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3974 10054 3964 10084 4000 10099 4001 10082
      4000 10074
TIME...MOT...LOC 0114Z 349DEG 11KT 3979 10086
WIND...HAIL 60MPH <1.00IN
$$

BULLER
200 
WWUS53 KGLD 190126
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT WED JUL 18 2012

KSC039-153-190137-
/O.EXP.KGLD.SV.W.0126.000000T0000Z-120719T0130Z/
RAWLINS KS-DECATUR KS-
826 PM CDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR AND
NORTHEASTERN RAWLINS COUNTIES WILL EXPIRE AT 730 PM MDT/830 PM
CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3974 10054 3964 10084 4000 10099 4001 10082
      4000 10074
TIME...MOT...LOC 0127Z 349DEG 11KT 3975 10085
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:17 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 18, 6:17 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED JUL 18 2012

.UPDATE...
ISSUED AT 513 PM MDT WED JUL 18 2012

BASED ON RADAR TRENDS...BUMPED UP POPS TO SCATTERED FOR SOUTHWEST
NEBRASKA AND KANSAS COUNTIES ALONG THE NEBRASKA STATE LINE. STORMS
WILL DISSIPATE BY MID TO LATE EVENING WITH THE LOSS OF SURFACE HEATING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 200 PM MDT WED JUL 18 2012

THROUGH TONIGHT...CONVECTION HAS BEGUN TO INITIATE ALONG AN AREA OF
SURFACE CONVERGENCE LOCATED ACROSS EASTERN COLORADO AND THE NEBRASKA
PANHANDLE. GIVEN THE WEAK DEEP LAYER SHEAR AND LIMITED INSTABILITY WITH
AROUND 500 J/KG MUCAPE PRESENT ACROSS THIS AREA...CONVECTION HAS
BEEN GENERALLY POORLY ORGANIZED. THIS AREA OF CONVECTION SHOULD VERY
SLOWLY PROGRESS TOWARD EXTREME NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA BEFORE SUNSET SO WILL CARRY MENTION OF ISOLATED CONVECTION
THROUGH THE LATE EVENING HOURS. WINDS BECOME LIGHT AND VARIABLE
OVERNIGHT WITH A CLEARING SKY BY MORNING.

THURSDAY SHOULD BE ANOTHER HOT ONE WITH TEMPS GENERALLY IN THE 100
TO 105 RANGE WITH A FEW LOCATIONS APPROACHING THE 110 MARK OVER THE
FAR EASTERN PORTIONS OF THE FORECAST AREA CLOSER TO THE CENTER OF THE
RIDGE OF HIGH PRESSURE. WINDS WILL GENERALLY BE FROM THE SOUTHEAST
BUT SHOULD REMAIN LIGHT. RH VALUES WILL FALL TO AROUND 15 PERCENT
ACROSS MUCH OF THE AREA BUT WITH WINDS LIKELY REMAINING BELOW NEEDED
CRITERIA...NOT CURRENTLY PLANNING ON ANY FIRE WEATHER HIGHLIGHTS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 200 PM MDT WED JUL 18 2012

THURSDAY NIGHT-SATURDAY...CENTER OF UPPER HIGH TO REMAIN OVER
EASTERN COLORADO AT THE BEGINNING OF THE PERIOD...EXPANDING SLOWLY
EASTWARD ACROSS WESTERN AND CENTRAL KANSAS SATURDAY. PLUME OF
DEEPEST MOISTURE TO REMAIN GENERALLY WEST OF THE AREA THUS IT
APPEARS TO BE DRY THROUGH THE PERIOD. HIGH TEMPERATURES FRIDAY AND
SATURDAY 95 TO 100 IN EASTERN COLORADO...100-107 FOR THE REMAINDER
OF THE FORECAST AREA. WILL NEED TO WATCH THE MCCOOK TO HILL CITY
AREAS FOR POSSIBLY HEAT ADVISORIES AS HEAT INDICES OF 102-104
EXPECTED PRESENTLY.

SUNDAY-WEDNESDAY...DRY THROUGH TUESDAY WITH HIGH TEMPERATURES
AROUND 100 IN FAR EASTERN COLORADO...100-107 ACROSS THE REST OF
THE FORECAST AREA. ON WEDNESDAY CLOUDS INCREASE A BIT ACROSS THE
NORTHWEST HALF OF THE AREA AS A COLD FRONT APPROACHES FROM THE
NORTH. UPPER HIGH PRESSURE CENTER WEAKENS A BIT WHILE DRIFTING
EAST. 850MB TEMPERATURES WOULD SUPPORT TEMPERATURES IN THE SUNDAY
THROUGH TUESDAY PERIOD BUT WITH THE CLOUDS AND PROXIMITY OF THE
FRONT HAVE GONE WITH THE INIT PROCEDURE WHICH SUGGESTS 90S ACROSS
THE AREA. WITH THE INCREASE IN CLOUDS AND PROXIMITY OF THE FRONT
SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 513 PM MDT WED JUL 18 2012

THUNDERSTORMS WILL IMPACT THE KMCK TERMINAL EARLY THIS EVENING
WITH GUSTY WINDS AND PERHAPS A BRIEF PERIOD OF MVFR CEILINGS.
THUNDERSTORMS DO NOT APPEAR THEY WILL DIRECTLY IMPACT
KGLD...THOUGH AN OUTFLOW BOUNDARY COULD PRODUCE ERRATIC AND GUSTY
WINDS IN THE EVENING. OTHERWISE...VFR CONDITIONS EXPECTED. THERE
WILL BE LOW PROBABILITIES FOR AN ISOLATED THUNDERSTORM ONCE AGAIN
THURSDAY AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...024
SHORT TERM...FOLTZ
LONG TERM...007
AVIATION...024
Hazardous weather outlook, Jul 18, 3:45 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED JUL 18 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
245 PM MDT WED JUL 18 2012 /345 PM CDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
TRI-STATE REGION THIS AFTERNOON AND EVENING. THE THREAT FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW BUT THE STRONGEST STORMS COULD
BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS. GIVEN THE VERY DRY
CONDITIONS...THESE GUSTY WINDS COULD GENERATE AREAS OF BLOWING DIRT
WHICH MAY TEMPORARILY REDUCE VISIBILITY. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE AS STORMS WILL MOVE VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROM THURSDAY THROUGH MONDAY HEAT INDEX VALUES OF 100-105 DEGREES
ARE EXPECTED GENERALLY ALONG AND EAST OF A LINE FROM TRENTON
NEBRASKA TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 18, 6:09 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT WED JUL 18 2012

NEZ080-190000-
HITCHCOCK-
609 PM CDT WED JUL 18 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING SOUTHEAST AT 20 MPH.

A LOT OF SMALL HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10080 4007 10075 4001 10076 4001 10123
      4031 10133 4034 10132 4036 10129
TIME...MOT...LOC 2309Z 323DEG 16KT 4031 10116

BULLER
Special weather statement, Jul 18, 7:11 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED JUL 18 2012

KSZ002-003-NEZ080-190100-
DECATUR-HITCHCOCK-RAWLINS-
711 PM CDT WED JUL 18 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND HITCHCOCK COUNTY IN SOUTHWEST
NEBRASKA...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HERNDON...MOVING SOUTHEAST AT 5
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4010 10076 4001 10076 4000 10067 3988 10054
      3966 10103 4000 10124 4013 10079
TIME...MOT...LOC 0011Z 331DEG 5KT 4001 10084

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:11 PM CDTSpecial Weather StatementGLDRawlins49 min
Jul 19, 4:23 AM CDTHeat AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Rawlins and 3 more6 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.